The drug (lamotrigine) used to treat the patients from this study was manufactured by GaxoSmithKline.
Lamotrigine-induced rash – worth a rechallenge*
Article first published online: 3 FEB 2005
Acta Neurologica Scandinavica
Volume 111, Issue 3, pages 191–194, March 2005
How to Cite
P-Codrea (Tigaran), S., Sidenius, P. and Dam, M. (2005), Lamotrigine-induced rash – worth a rechallenge. Acta Neurologica Scandinavica, 111: 191–194. doi: 10.1111/j.1600-0404.2005.00381.x
- Issue published online: 3 FEB 2005
- Article first published online: 3 FEB 2005
- Accepted for publication November 12, 2004
Objectives – The only serious adverse event associated with lamotrigine (LTG) treatment is a hypersensitivity reaction primarily presenting as a rash. Despite this concern, LTG is an antiepileptic drug (AED) with one of the most favorable efficacy/tolerability ratio compared with the new as well as the old AEDs. Thus, this study aimed to evaluate the results of rechallenge with LTG after the initial rash.
Material and methods – A total of 688 patients (350 as monotherapy, and 338 as add-on therapy) with either idiopathic generalized epilepsy or focal epilepsy were treated with LTG. The patients with LTG-induced rash were rechallenged to LTG. The dosage schedule was: 5 mg every day or every second day for 14 days, increased by 5 mg every 14th day to 25 mg a day. After achieving the daily dosage of 25 mg/day, the up-titration was completed following the current guidelines.
Results – A total of 52 patients developed a rash. The LTG-induced rash occurred in 6%, where 12 (1.8%) developed a rash shown to be coincidentally associated with the initiation of LTG therapy. In their cases LTG was continued with success without intermission. Nineteen (38%) of the initial cohort were rechallenged with LTG, with a success rate of 84%.
Conclusion – This study is the first one to provide a successful recipe verified in time for the rechallenge with LTG after the initial drug-induced rash. Importantly, the concurrent use of valproate (VPA) was not found in this study to represent an additional risk factor for the occurrence of the rash during rechallenge with LTG. Our results agree with previous findings that women are more likely to develop the rash (P < 0.009).